Hail, Saginaw
- When
- August 11, 6:10 PM EST
- Where
- Saginaw County, 0.69 mi N of Oakley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.140, -84.170
Numerous showers and thunderstorms filtered in across portions of Southeast Michigan through the evening of August 11, 2023. The strongest storms were found within the vicinity of or along a warm front, which produced sporadic reports of hail up to an inch and some isolated damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
Numerous showers and thunderstorms filtered in across portions of Southeast Michigan through the evening of August 11, 2023. The strongest storms were found within the vicinity of or along a warm front, which produced sporadic reports of hail up to an inch and some isolated damaging wind gusts. Prolonged heavy rainfall also led to flooding within Flint which led to multiple road closures. The most significant damage came from a supercell over Perry, MI, which resulted in the production of an EF-1 tornado with maximum wind gusts up to 95 mph. This tornado was on the ground for 12 minutes and started just west of Perry, before moving into the city. Uprooted and sheared trees, damage to outbuildings, and some siding/shingle damage to residential builds were observed. Downed trees also landed on some residential houses and vehicles, resulting in further damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 2:50 PM EST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 350 PM EDT Fri Aug 11 2023 .DISCUSSION... Surface warm front is now well into southeast Michigan, with convection filling in along its lead edge. Notable dewpoint gradient exists along the boundary, with current dewpoint readings ranging between 66-70 degrees across the southern row of Michigan counties and resultant 2000+ J/kg of SBCAPE upstream. Clean warm sector through the early part of the day increases confidence in convection filling in behind the front, with an expected increase in coverage between now and 21z (5pm local time) especially south of I-69. Have been upgraded to Slight Risk for these areas by SPC. Environmental conditions between 21z-03z (5pm-11pm) will need to be monitored closely, as increases in both mid-level westerlies and the southwesterly LLJ by roughly 10 knots each will heighten severe chances. This will be the most favorable time window for overlapping surface-based inflow and strong, rotating updrafts before storms become elevated later tonight. All hazards are in play, including an isolated tornado given marginal low level hodograph curvature and moist near-surface conditions, as well as potential storm-scale interactions. Storm mode likely beginning as discrete cells in the warm sector may congeal into more of a linear mode as time goes on, but confidence is low. As we get later into the evening and tonight, nocturnal cooling facilitates a transition to elevated convection as mentioned above. While continued increase in deep layer shear and influence of the nose of the upper level jet suggests organized elevated storms may continue, any strong-severe threat would transition to hail given increasingly stable conditions below. Ultimately the big question mark here is how long can surface-based storms hold on and how quickly upper level support arrives. Elevated showers and storms will likely continue through the early morning hours until the main shortwave and trough axis pivot overhead Saturday morning. Strong mid-level flow, 60 knots at H500, could bring decaying MN/WI convection into southeast MI through daybreak, however, so will maintain low chance PoPs through 12z. Prolonged period of convective activity presents typical heavy rainfall concerns for this type of pattern, with broad brushed QPF generally holding under an inch but locally higher amounts possible. Dual Pol/MRMS QPE suggest the recent Monroe cell produced nearly an inch of rainfall for example. Given PWAT over 1.5 inches, will need to monitor this heavy rainfall potential across the cwa regardless of if storms are elevated or severe. Impacts will mainly be confined to ponding on roadways or flooding in low-lying/typical flood prone areas. On the larger scale, the elongated upper trough tightens up over the northern Great Lakes early Saturday, as a nearly 100 knot 300mb jet rounds its base. While the upper level height field reorients to a more negative tilt, broad cyclonic flow in the low levels will drive a second theta-e ridge to the southern edge of the cwa. Guidance has tended to hold onto this moisture axis through mid-afternoon, setting up at least a sliver of convective potential over southeast portions of the cwa Saturday afternoon. While hi-res simulated reflectivity fields tend to keep majority of activity to our south and east, thermal profiles suggest otherwise with MLCAPES ranging anywhere from 1000 J/kg to nearly 2000 J/kg in the more bullish guidance (RAP/NAM3km which maintain dewpoints near 70 degrees). Should convection occur within our cwa, potential is there for organized updrafts, with dry mid-level air mainly supportive of strong downdrafts. Isolated gusts to 60 mph would thus be the main threat as mid-level subsidence dampens lapse rates to around 5-5.5 C/km and hodographs are straight. Cold front eventually swings the moisture axis south of the state line by Saturday evening, supporting drier conditions overnight and Sunday along with daytime highs Sunday around 80 degrees. Another Pacific wave then arrives early next week, bringing the next chance for widespread rainfall. Ensemble means and deterministic guidance are in good agreement that this system will be quite mature by the time it reaches the cwa, with the occluded low projected to track right over central lower MI. The northern half of the lower Peninsula (including local areas north of I-69) are within a Slight Risk for excessive rainfall per WPC for this Monday-early Tuesday system, which attm looks to be coincident with a pronounced trowal axis and stalled elevated warm front. Further south in the warm sector, upper level dynamics and resultant shear parameter space raise concern for organized thunderstorms although considering we are still 72+ hours out, further details are subject to change especially in respect to thermal profiles. Main point here is that there is both heavy rainfall and organized thunderstorm potential Monday-early Tuesday. Trough axis then swings through on Tuesday, which drives the cold pool over the Great Lakes with H850 temperatures dropping to near 10 C. NBM daytime highs in the mid to upper 70s thus look reasonable for middle of next week with at least a brief period of high pressure as the positively tilted ridge axis deamplifies in response to additional wave energy upstream. && .MARINE... A low pressure system moves over the northern Great Lakes region this afternoon into tonight, bringing showers and storms into the area. Winds and waves are expected to remain below Small Craft Advisory levels, but gusts have the potential to reach 20 knots or greater especially behind the exiting cold front for several hours tonight. Winds will veer from the southeast to southwest as the system pulls the cold front through the area. A high pressure system will build into the region on Sunday, bringing back calmer conditions. The next low pressure system will likely impact the region Monday into Tuesday. && .PREV DISCUSSION... Issued at 150 PM EDT Fri Aug 11 2023 AVIATION... Upper Midwest low pressure will drive a stormy period of aviation weather across Lower Mi this afternoon and tonight. Activity is percolating along and near the surface warm front being drawn northward from the OH border region before connecting to a larger convective cluster in NW Lower Mi. The front reaches roughly NW to SE along the terminal corridor around 21Z with similar timing of flight restriction, down to IFR at times, tied to coverage and intensity of showers/storms in the first round. A second round is expected to develop or intensify/develop southward east of Lake Mi before moving into SE Mi during the evening as the warm front continues north of the region. A chance of showers/storms continues late tonight into Saturday morning associated with the intermediate surface trough moving through the region but with lower predictability on coverage and intensity. Clusters of MVFR ceiling are likely in the warm sector, ahead of the trough, along with any additional showers/storms Saturday morning. For DTW... Initial cluster of activity has struggled to produce any lightning while approaching the DTW corridor at press time. This is expected to be followed by rounds of progressively heavier showers and stronger storms mid to late afternoon with an early to mid evening peak of potentially severe storms in the 00Z to 04Z time window. DTW THRESHOLD PROBABILITIES... * High for ceiling 5000 ft or less this afternoon and tonight. * Moderate for thunderstorms this afternoon and evening. Low after midnight into Saturday morning. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && DISCUSSION...MV MARINE.......DRK/BC AVIATION.....BT You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 404 PM EDT Fri Aug 11 2023 MIZ047>049-053>055-060>063-068>070-075-076-082-083-122015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 404 PM EDT Fri Aug 11 2023 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight There is a Slight Risk for severe thunderstorms this afternoon and tonight south of I-69 and a Marginal Risk for the rest of southeast Michigan. Damaging wind gusts and large hail are the main threats, although a weak isolated tornado cannot be ruled out. Storms will move from west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms largely exit by Saturday morning with some additional isolated to widely scattered storms possible as a cold front moves through midday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-122015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 404 PM EDT Fri Aug 11 2023 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight There is a Slight Risk for severe thunderstorms this afternoon and tonight south of I-69 and a Marginal Risk for the rest of southeast Michigan. Damaging wind gusts and large hail are the main threats, although a weak isolated tornado cannot be ruled out. Storms will move from west to east at 30 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storms largely exit by Saturday morning with some additional isolated to widely scattered storms possible as a cold front moves through midday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. MV
Special Weather Statement
National Weather Service Detroit/Pontiac MI
425 PM EDT Fri Aug 11 2023
MIZ075-112130-
Washtenaw MI-
425 PM EDT Fri Aug 11 2023
...A strong thunderstorm in Washtenaw County through 530 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Dexter, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ann Arbor and Saline around 440 PM EDT.
Dixboro around 455 PM EDT.
Ypsilanti around 500 PM EDT.
Salem around 505 PM EDT.
Other locations impacted by this storm include Hudson Mills,
Pittsfield Township, Whittaker, Hudson Mills Metropark, Bridgewater,
Delhi Mills, Pleasant Lake and Barton Hills.
People attending Saline Summerfest , and Dexter Daze Festival should
seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4217 8400 4242 8401 4243 8356 4209 8355
TIME...MOT...LOC 2024Z 262DEG 23KT 4227 8393
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BTSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
632 PM EDT Fri Aug 11 2023
MIZ047-048-053-055-112330-
Bay MI-Sanilac MI-Saginaw MI-Midland MI-
632 PM EDT Fri Aug 11 2023
...Strong thunderstorms in Bay, Saginaw and Midland Counties through
730 PM EDT...
At 632 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Edenville to near Pleasant Valley to near
St. Charles. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
St. Charles around 635 PM EDT.
Bridgeport around 655 PM EDT.
Midland, Pinconning, Freeland and Linwood around 705 PM EDT.
Birch Run and Kawkawlin around 710 PM EDT.
Frankenmuth and Auburn around 715 PM EDT.
Zilwaukee around 725 PM EDT.
Saginaw, Bay City, Essexville and Munger around 730 PM EDT.
Other locations impacted by these storms include Carrollton,
Garfield, Arthur, Fenmore, Crump, Buena Vista Township, Gera,
Indiantown, Bombay and Hemlock.
People attending Saginaw African Cultural Festival, Saginaw Art
Fair, and Summer Music Fest should seek safe shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4381 8461 4383 8417 4400 8417 4400 8405
4391 8404 4391 8391 4367 8391 4360 8370
4348 8370 4349 8311 4368 8306 4328 8307
4348 8311 4347 8370 4322 8370 4322 8393
4313 8393 4313 8436 4347 8437 4347 8461
TIME...MOT...LOC 2231Z 271DEG 29KT 4377 8437 4354 8455 4331 8420
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BTThe Detroit radar (KDTX), 75 km away, was scanning. The volume nearest the first event began at 23:10 UTC.
2 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Tree limb fell onto a power line.
The tornado touched down three miles west of Perry around Beardslee Rd, just south of W. Britton Rd, and initially traveled through Ruess Rd and Boulder Ln, where downed trees and fallen large tree limbs were observed. The tornado then intensified as it entered into the city of Perry. Damage located around the intersection of Polly St and Lamb St and southeast into the intersection of 2nd St and Washington St consisted of large uprooted trees, sheared large tree limbs, major roofing damage to several outbuildings, and shingle/siding damaging to some residential homes. These locations observed a peak wind around 95 mph with a tornado width around 430 yards. The tornado then weakened while entering the vicinity of Washington and 2nd St |where downed large tree limbs were observed, before lifting just east of this location.
Radar estimates and observations suggest one to one and half inches of rain fell in Flint area. The rainfall occurred in a short period, which lead to flooding, causing vehicles to be stranded in the southern parts of Flint.
A 12-15 inch diameter tree was blown down onto the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyThe tornado archive for Michigan, 2023Warnings in Michigan, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129693, 1129695, 1129697, 1129694, 1129704, 1129696.